Florida, 2008

Damaging Winds in Florida, June 26, 2008

June 26, 2008 · NWS JAX · 4 events in 3 counties and zones

High pressure south of the area steered a prevailing moist southwest over the local area. A weak surface trough was over southeast Georgia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

High pressure south of the area steered a prevailing moist southwest over the local area. A weak surface trough was over southeast Georgia. Storms developed along the sea breezes and interacted with the front to produce scattered severe storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jun 26, 1:33 PM EST, 1 hour 47 minutes earlier.

Area forecast discussion, Jun 26, 1:33 PM EST, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
233 PM EDT THU JUN 26 2008

.SHORT TERM...TONIGHT THROUGH SUNDAY...
REST OF THIS AFTERNOON AND TONIGHT...SCTD TSTM ACTIVITY SHOULD
FILL-IN ACRS THE FORECAST AREA WITH ISOLD TO SCTD STRONG TSTMS
POSSIBLE...MAINLY ACRS MARION COUNTY AND THE SRN PORTION AS BOTH
SBRZS SHOULD MAKE THEIR WAY ACRS WITH GOOD CONVERGENCE THERE.
OTHERWISE CONVECTION WILL WIND DOWN AFTER SUNSET AND END BY
MIDNIGHT WITH PATCHY FOG DEVELOPING AFTER MIDNIGHT.

FRIDAY THROUGH SUNDAY...HIGH PRESSURE RIDGE AXIS WILL SLIP SOUTH
OF THE FORECAST AREA AND A VERY MOIST WEST-SOUTHWESTERLY FLOW WILL
SET-UP OVER THE REGION WITH 1000-700MB FLOW INCREASING TO 15 TO
25 KNOTS OFF THE NERN GOMEX AND THIS WILL SET UP MORNING TSTMS
OVER THE BIG BEND REGION THAT WILL TRACK ACRS THE FORECAST AREA
AND EXPECT NUMEROUS SHOWERS AND TSTMS TO IMPACT THE FORECAST AREA
THROUGH THE WEEKEND. TRAINING OF CELLS WILL PROMOTE LOCALLY HEAVY
RAINFALL...SPECIALLY OVER THE INLD NERN FLORIDA PORTION. ABUNDANT
RAINFALL AND CLOUD COVER WILL KEEP MAX TEMPS GENERALLY IN THE
UPPER 80S EXCEPT FOR LOWER 90S WHERE PCPN HOLDS OFF UNTIL LATE
AFTERNOON.

.LONG TERM...MONDAY THROUGH THURSDAY...
DEPENDING ON WHICH MODEL AND WHICH RUN YOU CHOOSE WHETHER THE MID
LEVEL TROF AXIS WITH DRIER AIR BEHIND IT WILL MAKE IT INTO SERN GA
IS UP FOR GRABS. THE LATEST TREND KEEPS THE FORECAST AREA IN
FAIRLY MOIST SWLY FLOW WITH SCTD TO NUMEROUS TSTM ACTIVITY EACH
DAY WITH MAX TEMPS REMAINING NEAR NORMAL IN THE UPPER 80S TO LOWER
90S.

&&

.AVIATION...CURRENT OBSERVATIONS INDICATE A SUBSTANTIAL DRY SLOT
OVER THE FLORIDA TERMINALS AT THE SURFACE. THIS WILL DELAY THE ONSET
OF ANY TSRA ACTIVITY THIS AFTERNOON AND WILL PUSH BACK THE TEMPOS
UNTIL THE 21Z-00Z TIMEFRAME FOR THIS PACKAGE. WITH THE SEABREEZE
MOVING INLAND...THIS DRY SLOT SHOULD BEGIN TO DISSIPATE AND ALLOW
FOR STRONG TO SEVERE ACTIVITY TO DEVELOP. STILL TOO ISOLATED TO
INCLUDE STRONG WINDS OR HAIL IN THE TAFS BUT TERMINALS WILL NEED TO
BE MONITORED CLOSELY FOR POSSIBLE AMENDMENTS. ACTIVITY SHOULD BE
EARLIER DEVELOPING FOR FRIDAY...ESPECIALLY OVER KGNV WHERE I WILL
INDICATE BKN030 AFT 12Z.

&&

.MARINE...HIGH PRESSURE RIDGE WILL SINK TO THE SOUTH ALLOWING FOR
A SOUTH TO SOUTHWEST FLOW REGIME TO DEVELOP THROUGH THE WEEKEND.
WITH THE GRADIENT TIGHTENING AND NOCTURNAL SURGES BECOMING
STRONGER...SOME SCEC MAY BE NEEDED BEGINNING FRIDAY EVENING. THE
SEABREEZE WILL INTERRUPT THE FLOW EACH AFTERNOON...MAINLY ALONG THE
NEARSHORE PORTIONS.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  68  91  69  87 /  20  50  30  70
SSI  74  88  74  85 /  20  40  30  60
JAX  70  90  71  89 /  30  50  40  60
SGJ  71  87  72  88 /  30  50  30  60
GNV  68  88  70  88 /  40  70  50  70
OCF  68  88  70  90 /  30  70  30  70

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

HESS/DEESE/KERNS
Hazardous weather outlook, Jun 26, 8:51 AM EST, 6 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
951 AM EDT THU JUN 26 2008

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-271000-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-
ST JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-
JEFF DAVIS-BACON-APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-
INLAND GLYNN-COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-
COASTAL CAMDEN-
951 AM EDT THU JUN 26 2008

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

...SCATTERED STRONG AND ISOLATED SEVERE THUNDERSTORMS ARE EXPECTED
THIS AFTERNOON AND EVENING...

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON. THESE
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING STRONG GUSTY WINDS...
LOCALLY HEAVY RAIN AND FREQUENT CLOUD TO GROUND LIGHTNING. IF
CAUGHT OUTSIDE DURING LIGHTNING STORMS...FIND SHELTER IN A
BUILDING OR CAR. MARINERS SHOULD BE ALERT FOR THUNDERSTORMS
MOVING OFF THE COAST IN THE AFTERNOON.

ISOLATED THUNDERSTORMS WILL HAVE THE POTENTIAL TO BECOME SEVERE WITH
DAMAGING WINDS AND LARGE HAIL. THE SLOW MOVEMENT OF THE ACTIVITY
TODAY WILL LEAD TO LOCALLY HEAVY RAINFALL AND MINOR FLOODING IN SOME
AREAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE ANTICIPATED
EACH DAY. ANY THUNDERSTORM THAT DEVELOPS WILL BE CAPABLE OF
PRODUCING GUSTY WINDS...HEAVY RAIN AND FREQUENT LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS ARE REQUESTED TO SELF-ACTIVATE IF WARNINGS ARE
ISSUED IN YOUR AREA. PLEASE RELAY ANY DAMAGE REPORTS TO THE NATIONAL
WEATHER OFFICE IN JACKSONVILLE OR LOCAL LAW ENFORCEMENT.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

MKT/HESS

In the hours before

Special weather statement, Jun 26, 2:47 PM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
347 PM EDT THU JUN 26 2008

FLZ021-262030-
SUWANNEE-
347 PM EDT THU JUN 26 2008

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR WESTERN SUWANNEE
COUNTY FOR STRONG WINDS AND SMALL HAIL VALID UNTIL 430 PM EDT...

AT 347 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR DOWLING PARK...OR 11 MILES SOUTH OF
SUWANNEE RIVER STATE PARK...MOVING NORTHEAST AT 9 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND DOWLING PARK AND NEWBURN
THROUGH 430 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER AND GUSTY
WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

ZIBURA
Special weather statement, Jun 26, 2:47 PM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
347 PM EDT THU JUN 26 2008

GAZ150-163-164-262030-
CHARLTON-CLINCH-WARE-
347 PM EDT THU JUN 26 2008

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR WESTERN
CHARLTON...EASTERN CLINCH AND CENTRAL WARE COUNTIES FOR STRONG WINDS
AND EXCESSIVE LIGHTNING VALID UNTIL 430 PM EDT...

AT 347 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 8 MILES WEST OF STEVEN FOSTER STATE
PARK...MOVING EAST AT 6 MPH. THIS STRONG THUNDERSTORM WILL ALSO
AFFECT AREAS AROUND STEVEN FOSTER STATE PARK THROUGH 430 PM EDT.
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

PETERSON
Special weather statement, Jun 26, 2:51 PM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
351 PM EDT THU JUN 26 2008

GAZ150-152-164-262030-
BRANTLEY-CHARLTON-WARE-
351 PM EDT THU JUN 26 2008

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHEASTERN
CHARLTON...SOUTHWESTERN BRANTLEY AND EASTERN WARE COUNTIES FOR STRONG
WINDS AND EXCESSIVE LIGHTNING VALID UNTIL 430 PM EDT...

AT 351 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 8 MILES NORTHWEST OF RACE POND...OR 9
MILES SOUTHWEST OF HOBOKEN...MOVING EAST AT 16 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND RACE POND...HOBOKEN...
WINOKUR...NAHUNTA AND HICKOX THROUGH 430 PM EDT. EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

PETERSON
Special weather statement, Jun 26, 3:05 PM EST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
405 PM EDT THU JUN 26 2008

FLZ035-036-262045-
ALACHUA-GILCHRIST-
405 PM EDT THU JUN 26 2008

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR WESTERN ALACHUA
AND SOUTHEASTERN GILCHRIST COUNTIES FOR STRONG WINDS...SMALL HAIL AND
EXCESSIVE LIGHTNING VALID UNTIL 445 PM EDT...

AT 405 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED OVER ARCHER...OR 9 MILES NORTHEAST OF
BRONSON...MOVING NORTH AT 11 MPH. THESE STRONG THUNDERSTORMS WILL
ALSO AFFECT AREAS AROUND ARCHER AND NEWBERRY THROUGH 445 PM EDT. HAIL
UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING
AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

ZIBURA
Special weather statement, Jun 26, 3:08 PM EST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
408 PM EDT THU JUN 26 2008

FLZ040-262115-
MARION-
408 PM EDT THU JUN 26 2008

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR WESTERN MARION
COUNTY FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID
UNTIL 515 PM EDT...

AT 408 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 11 MILES SOUTHWEST OF SUMMERFIELD...OR
15 MILES WEST OF THE VILLAGES...MOVING NORTHEAST AT 7 MPH. THIS
STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND SUMMERFIELD...
SILVER SPRINGS SHORES...SANTOS...OCALA AIRPORT...OCALA...LAKE WEIR
AND BELLEVIEW THROUGH 515 PM EDT. HAIL UP TO ONE HALF INCH IN
DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45
TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

DEESE
Special weather statement, Jun 26, 3:20 PM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
420 PM EDT THU JUN 26 2008

FLZ037-038-262115-
FLAGLER-PUTNAM-
420 PM EDT THU JUN 26 2008

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR SOUTHEASTERN
PUTNAM AND WESTERN FLAGLER COUNTIES FOR STRONG WINDS...SMALL HAIL AND
EXCESSIVE LIGHTNING VALID UNTIL 515 PM EDT...

AT 420 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES SOUTH OF CRESCENT CITY...
STATIONARY. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND
POMONA PARK...LAKE COMO...AND CRESCENT CITY THROUGH 515 PM EDT. HAIL
UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

DEESE

The radar

The Jacksonville radar (KJAX), 132 km away, was scanning. The volume nearest the first event began at 20:21 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Alachua

When
June 26, 3:20 PM EST
Where
Alachua County, 0.6 mi E of Archer
Measured
45 kt (52 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
29.530, -82.520

Several trees and power lines were blown down. A tree fell through the roof of a home and trapped someone inside, but there were no injuries. The time of the event was based on radar. The price of damage was estimated. A Significant Weather Alert was in effect for this storm which mentioned winds of 45 to 55 mph and possible minor damage.

Thunderstorm Wind, Suwannee

When
June 26, 4:56 PM EST
Where
Suwannee County, 6.73 mi ENE of Branford
Measured
50 kt (58 mph) estimated gust
Reported by
Park/Forest Service
Coordinates
29.990, -82.820

Trees were blown down across Ichetucknee Springs State Park. The time of damage was based on radar.

Thunderstorm Wind, Nassau

When
June 26, 5:55 PM EST
Where
Nassau County, 1.38 mi S of Becker
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
30.650, -81.630

Trees and power lines were blown down about 2 miles north of State Road 200 and U.S. Highway 17. The time of the event was based on radar.

Thunderstorm Wind, Nassau

When
June 26, 6:05 PM EST
Where
Nassau County, 1.83 mi SW of Bryceville to 5 mi SSW of Bryceville
Measured
50 kt (58 mph) estimated gust
Reported by
Park/Forest Service
Coordinates
30.360, -81.950

Scattered trees were blown down along U.S. Highway 301 between Bryceville and Baldwin.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2008Every state in 2008This day in weather historyWarnings in Florida, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 101600, 101601, 101603, 101604.